Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 34, NWS Flagstaff, AZ

August 3, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2016, 2:20 PM MST for Coconino County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 2:20 PM MST (21:20 UTC)
Expired
Aug 3, 2016, 10:15 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 126 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:15 PM MSTFLASH FLOOD17 Wnw Lees Ferry, AZESTIMATED PARIA RIVER RISE NEAR THE AZ/UT BORDER GREATER THAN 2 FEET IN 15-30 MINUTES. USGS PARIA RIVER GAGE AT HWY 89 IN UTAH REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM MST. USGS PARIA RIVER GAGE AT LEES FERRY REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT 9:45PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 295 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS55 KFGZ 032120
FFWFGZ
AZC005-040515-
/O.NEW.KFGZ.FF.W.0034.160803T2120Z-160804T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1015 PM MST WEDNESDAY

* AT 215 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR
  INDICATED STRONG THUNDERSTORMS AFFECTING THE PARIA RIVER. STORMS
  ALSO BROUGHT RAINFALL TO PORTIONS OF THE PARIA DRAINAGE IN UTAH. A
  PROLONGED PERIOD OF FLOW IS EXPECTED THROUGH THE PARIA CANYON AS A
  RESULT.

* FLASH FLOODING WILL REMAIN IN THE PARIA RIVER BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3688 11159 3686 11159 3688 11162 3691 11166
      3693 11170 3694 11175 3695 11178 3697 11179
      3697 11186 3700 11187 3699 11177 3696 11172
      3695 11167 3691 11162

$$
1 follow-up statement
906 
WGUS75 KFGZ 040346
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
846 PM MST WED AUG 3 2016

AZC005-040355-
/O.CAN.KFGZ.FF.W.0034.000000T0000Z-160804T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
846 PM MST WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY IS CANCELLED...

THE FLASH FLOOD WARNING FOR THE PARIA RIVER IN CANCELLED. HEAVY RAIN
HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 3688 11159 3686 11159 3688 11162 3691 11166
      3693 11170 3694 11175 3695 11178 3697 11179
      3697 11186 3700 11187 3699 11177 3696 11172
      3695 11167 3691 11162

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:20 AM MST, 4 hours earlier.

Area forecast discussion, Aug 3, 10:20 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST WED AUG 03 2016

.SYNOPSIS...Expect frequent and widespread storm activity through
Thursday. Deep moisture will mean that stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.

&&

.DISCUSSION...An active morning already, several MCVs are rotating
around an upper low that will drift north through Arizona through
Thursday. A strong gravity wave emanated from the Four Corners last
night and this is already into central Yavapai County. Activity
along this wave will be the focal point for stronger storms today.
Secondary areas may form in Apache County and near the Utah border
later today as skies clear. Mogollon Rim country may be to worked
over and rain-cooled to generate fresh convection today.

We have expanded the Flash Flood Watch to include all of our CWA
through this evening. The watch may be extended into Thursday when
the afternoon package goes out. The mid-levels begin to dry out on
Thursday and Friday, with some added shear. This may be a recipe for
stronger and more organized storms, before the drying really settles
in by the weekend.

Pops will be tweaked for today as well, to better reflect the
mesoscale trends stated above. No other updates are planned at this
time.

&&

.AVIATION...For the 18Z package...BKN-OVC150 over much of northern
Arizona with ISOLD-SCT -SHRA/TSRA and ISOLD MVFR conditions in
RA/BR. Some terrain obscured. An area of -RA/RA from KFLG-KP23-K40G
is moving south with TSRA on the southern edge. This area will
slowly move south through 23Z and impact KPRC and KSEZ. TSRA will
develop over other areas of northern Arizona until around 02Z. SCT
-SHRA could continue through the night. Aviation discussion not
updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening all of Apache, Coconino, Northern Gila, Navajo and Yavapai
Counties.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 10:07 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 AM MST WED AUG 3 2016

AZZ004>018-037>040-040130-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1007 AM MST WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO
AND YAVAPAI COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST THROUGH
FRIDAY. EXPECT A DRYING TREND OVER THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 10:43 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1043 AM MST WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      2 SSW SEDONA            34.83N 111.81W
08/02/2016                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            2-3 FOOT SURGE PROMPTED A SWIFT WATER RESCUE
            INVOLVING 5 INDIVIDUALS AND 1 PET.

&&

BEP

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:24 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 2, 6:26 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 3, 7:40 AM MSTAreal Flood AdvisoryFGZCoconino110 min
Aug 3, 10:07 AM MSTFlash Flood WarningFGZGila3 hr
Aug 3, 11:21 AM MSTAreal Flood AdvisoryFGZYavapai114 min
Aug 3, 12:52 PM MSTFlash Flood WarningFGZYavapai2 hr
Aug 3, 2:41 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 3, 4:04 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 3, 4:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.